Winter Storm, Bighorn Mountains West
- When
- January 17, 4:00 AM MST to January 18, 10:00 AM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
An Alberta Clipper pushed south through northeast Wyoming on the morning of Thursday, January 17. Gusty northwest wind occurred with this system creating near white-out conditions on Interstates 25 and 90 in northern Johnson County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An Alberta Clipper pushed south through northeast Wyoming on the morning of Thursday, January 17. Gusty northwest wind occurred with this system creating near white-out conditions on Interstates 25 and 90 in northern Johnson County. Snowfall of three to five inches was common in and around Buffalo. Wind gusts up to 55 mph with sustained speeds of 44 mph were recorded at the airport in Buffalo Thursday evening. The favorable northwest flow also helped to bring snowfall of 12 to 20 inches to the northwest Bighorn Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 17, 3:44 AM MST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 344 AM MST THU JAN 17 2008 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT GFS BY FAR THE MOST CONSISTENT NUMERICAL MODEL REGARDING QPF FOR THE BIGHORN MOUNTAINS AND BUFFALO AREA TODAY THROUGH FRIDAY. 48-HOUR LIQUID TOTALS OF JUST OVER AN INCH EXPECTED IN THE BIGHORNS...EQUATING TO ABOUT 10 INCHES OF SNOWFALL. ADD IN THE STRONGER OROGRAPHICS AND SLIGHTLY HIGHER SNOW RATIOS EXPECTED TODAY THROUGH TONIGHT ALONG WITH STRONG NORTH WINDS AND YOU GET A SIGNIFICANT WINTER STORM FOR THESE AREAS. UPGRADED WINTER STORM WATCH TO WINTER STORM WARNINGS AS A RESULT WITH GOOD 110KT NORTHERLY JET INDUCING GOOD SURFACE CONVERGENCE OVER NORTH-CENTRAL AND NORTHEAST WYOMING TONIGHT THROUGH FRIDAY MORNING. GOOD MID-LEVEL LAPSE RATES ALSO PRESENT WITH THIS SYSTEM FOR CONVECTIVE SNOW BANDS. NORTH AND NORTHWEST FACING SLOPES IN THE NORTHERN BIGHORN MOUNTAINS COULD SEE AS MUCH AS 16 INCHES OF FRESH POWDER WITH PLENTY OF BLOWING AND DRIFTING ALSO OCCURRING AS WINDS AT H7 BETWEEN 40 AND 50 KTS. FAR NORTHWESTERN WYOMING WILL SEE PLENTY OF CLOUDS AND AREAS OF LIGHT SNOW AS PACIFIC MOISTURE INCREASES AND COMBINES WITH SUFFICIENT OROGRAPHICS DURING THE DAY AND ISENTROPIC UPGLIDE THIS AFTERNOON TO PRODUCE SEVERAL INCHES OF SNOWFALL FROM THE TETONS AND GROS VENTRE RANGES NORTHWARD INTO YELLOWSTONE. SOMEWHAT CONCERNED THAT...AT LEAST THIS AFTERNOON AND EVENING...SNOW CHANCES IN THE EASTERN PORTION OF THE NORTHERN BIG HORN BASIN ARE TOO LOW GIVEN ISENTROPIC UPGLIDE EXPECTED TO COMMENCE DURING THIS TIME-FRAME AHEAD OF THE INITIAL SHORT- WAVE TROUGH MOVING IN FROM EASTERN MONTANA. WILL TAKE ONE MORE LOOK AT THINGS BEFORE SENDING OUT THE MORNING FORECAST PACKAGE. A SECONDARY SHORT- WAVE TROUGH PROGGED TO MOVE THROUGH NORTH-CENTRAL AND NORTHEAST WYOMING FRIDAY MORNING WILL KEEP THE SNOWFALL GOING THROUGH AT LEAST MIDDAY. VERY BRIEF BREAK IN THE ACTION EXPECTED FRIDAY EVENING AHEAD OF A STRONG PACIFIC TROUGH THAT LOOKS PROMISING FOR SIGNIFICANT SNOWFALL OVER CENTRAL AND SOUTHERN WYOMING EAST OF THE DIVIDE SATURDAY EVENING INTO SUNDAY NIGHT. LATEST GLOBAL MODEL RUNS CONSISTENT WITH THE IDEA OF SLOWLY MOVING THIS COMPLEX TROUGH SOUTHWARD THROUGH THE NORTHWEST U.S. SATURDAY NIGHT. THE RESULTING SURFACE LOW INDUCED BY A 100KT WESTERLY JET STREAK EXPECTED TO MOVE FROM NEAR BILLINGS SATURDAY EVENING SOUTHEASTWARD TO JUST NORTHEAST OF CASPER BY MIDNIGHT. THE STRONG NORTHERLY FLOW ON THE BACKSIDE OF THIS LOW WILL BRING STRONG AND WIDESPREAD NORTH TO NORTHEAST WIND EAST OF THE DIVIDE LATE SATURDAY NIGHT. THE RESULTING STRONG ISENTROPIC UPGLIDE WILL BRING WIDESPREAD SNOW TO THE NORTH LATE SATURDAY NIGHT SPREADING SOUTHWARD ON SUNDAY. WIDESPREAD SNOW...VERY WINDY CONDITIONS ALONG WITH RAPIDLY FALLING TEMPERATURES SHOULD MAKE THINGS QUITE INTERESTING LATE SATURDAY NIGHT INTO SUNDAY. .LONG TERM...SUNDAY THROUGH WEDNESDAY SUNDAY INTO MONDAY AND TUESDAY LOOKS TO BE SNOWY AND QUITE COLD ACROSS THE FORECAST AREA...PARTICULARLY IN THE CENTRAL AND SOUTHERN PORTIONS OF THE STATE. AS THE SURFACE LOW SLIDES SOUTH SATURDAY NIGHT INTO SUNDAY MORNING...A STRONG SURFACE HIGH MOVES IN TO NORTHERN WYOMING...AND COUPLED WITH LOW PRESSURE TO THE SOUTHWEST IN THE GREAT BASIN...FLOW ACROSS CENTRAL AND SOUTHERN WYOMING SHOULD REMAIN STEADY EAST NORTHEAST FOR 24 TO 36 HOURS. BOTH THE ECMWF AND GFS ARE ACTUALLY IN FAIRLY GOOD AGREEMENT FOR THE FIRST PART OF THE STORM SYSTEM INTO MONDAY...INDICATING A MODERATE SNOW EVENT FOR CENTRAL AND SOUTHERN WYOMING IN UPSLOPE CONDITIONS AND UPPER LEVEL DIVERGENT FLOW. TOTAL MOISTURE AMOUNTS MIGHT BE LIMITED THOUGH WITH BOTH MODELS INDICATING 700 MB TEMPS COLDER THAN -24C. DAYTIME HIGHS AND NIGHTTIME LOWS SHOULD BE COLDER THAN NORMALS...EVEN UNDER CLOUD COVER. DIFFERENCES IN THE MODELS AND THUS UNCERTAINTY IN THE FORECAST PLAY OUT MORE INTO MONDAY NIGHT AND TUESDAY. GFS IS TRENDING TOWARD PUSHING THE DYNAMICS MORE INTO COLORADO AS A SLIGHTLY STRONGER SHORTWAVE RIDGE BUILDS BEHIND THE SYSTEM...AND BRINGS A CLIPPER SHORTWAVE TROUGH INTO WYOMING ON WEDNESDAY. THE ECMWF HANGS ON TO THE SYSTEM AND COLDER TEMPS OVER SOUTHERN WYOMING FOR AN EXTRA 12 TO 18 HOURS INTO TUESDAY NIGHT WITH A VERY WEAK VORT LOBE MORE OR LESS JOINING THE BROAD TROUGH IN IDAHO AND NOT GENERATING AND PRECIPITATION. HAVE SUBSEQUENTLY BOOSTED PRECIPITATION CHANCES ACROSS PORTIONS OF THE FORECAST AREA FROM SUNDAY INTO MONDAY NIGHT...THEN TRENDED MORE TOWARD CLIMATOLOGY FOR THE REST OF THE WEEK. TEMPERATURES AT THE BEGINNING OF THE WEEK HAVE BEEN DROPPED A FEW DEGREES...WHILE SOME WARMING IS INDICATED TOWARD THE MIDDLE OF THE WEEK. MONDAY MORNING AND POSSIBLY TUESDAY COULD SEE SOME EXTREMELY COLD TEMPS IN THE GREEN RIVER AND WIND RIVER BASINS IF THERE IS SOME CLEARING OF CLOUDS. && .AVIATION... A CLIPPER SYSTEM WILL PUSH A COLD FRONT INTO NORTHERN WYOMING THIS MORNING AND ACROSS CENTRAL WYOMING THROUGH THE AFTERNOON. THE MAIN IMPACTS OF THIS FRONT WILL BE ACROSS EASTERN WYOMING...EAST OF INTERSTATE 25...WHERE IFR/MVFR IMPACTS WILL BE MOST PREVALENT. THE FRONT IS EXPECTED TO BRING AREAS OF MVFR CIGS/VSBYS IN LIGHT SNOW WITH LOCAL IFR CONDITIONS ACROSS CENTRAL WYOMING ESPECIALLY ALONG AND EAST OF A COD-WRL-CPR LINE TODAY. WEST TO NORTHWEST WINDS AT 20 TO 35 KNOTS WILL KICK IN ALONG THE INTERSTATE 80 CORRIDOR INCLUDING RKS BY THURSDAY AFTERNOON. && .FIRE WEATHER... A WINTER STORM WILL BRING SIGNIFICANT SNOWFALL TO THE BIG HORN MOUNTAINS AND LOWER ELEVATIONS OF JOHNSON COUNTY TODAY INTO FRIDAY WITH LIGHTER SNOWS AT TIMES IN THE REST OF THE MOUNTAINS. STRONG NORTH WINDS WILL ACCOMPANY THE STORM SYSTEM OVER NORTH CENTRAL AND NORTHEAST WYOMING THROUGH FRIDAY. GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED FROM JUST NORTHEAST OF ROCK SPRINGS TO CASPER AND IN THE CODY FOOTHILLS. INVERSIONS WILL HOLD IN SOME OF THE WESTERN VALLEYS AND BASINS THROUGH FRIDAY WITH THE CENTRAL BASINS EXPERIENCING SOME MODIFYING TEMPERATURES AS A STRONG PRESSURE GRADIENT ALLOWS THE NORTHWEST FLOW ALOFT MIX DOWN TO THE SURFACE. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 8 AM THIS MORNING TO 12 PM MST FRIDAY FOR WYZ008-009. WINTER STORM WARNING FROM NOON TODAY TO 12 PM MST FRIDAY FOR WYZ010. && SHORT TERM...CHURCH LONG TERM...MCDONALD AVIATION...AEM FIRE WEATHER...CHURCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 323 PM MST WED JAN 16 2008 WYZ001>020-022>030-171200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 323 PM MST WED JAN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. ...WINTER STORM WATCH FOR THE BIG HORN MOUNTAINS FROM 8 AM THURSDAY THROUGH NOON FRIDAY... ...WINTER STORM WATCH FOR THE BUFFALO AREA FROM NOON THURSDAY THROUGH NOON FRIDAY... .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SIGNIFICANT WINTER STORM MAY IMPACT THE BIG HORN MOUNTAINS AND BUFFALO AREA THURSDAY INTO FRIDAY. A DEVELOPING STORM SYSTEM OVER SOUTHERN CANADA IS EXPECTED TO MOVE INTO FAR NORTHERN WYOMING THURSDAY MORNING SPREADING SNOW AND STRONG NORTH WIND. SNOWFALL AMOUNTS OF 8 TO 16 INCHES ARE POSSIBLE IN THE BIG HORN MOUNTAINS... ESPECIALLY FROM AROUND POWDER RIVER PASS NORTHWARD. SNOWFALL AMOUNTS OF 4 TO 8 INCHES ARE POSSIBLE AROUND BUFFALO AND THE ADJACENT INTERSTATE 90 EAST OF BUFFALO AND INTERSTATE 25 SOUTH OF BUFFALO. THE SNOW WILL BE ACCOMPANIED BY STRONG NORTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH CAUSING AREAS OF BLOWING AND DRIFTING SNOW AND SHARPLY REDUCED VISIBILITIES. TRAVELLERS AND OTHER INTERESTED PARTIES SHOULD STAY ABREAST OF THE LATEST DEVELOPMENTS ON THIS POTENTIAL WINTER STORM. THERE IS A POTENTIAL FOR ANOTHER STRONG STORM SYSTEM TO AFFECT WESTERN AND CENTRAL WYOMING THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT NEEDED TODAY OR TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67011, 67012, 67013.